Advertisement

On the Distribution of the Minimum and of the Maximum of a Random Number of I.I.D. Random Variables

  • Moshe Shaked
Part of the NATO Advanced Study Institutes Series book series (ASIC, volume 17)

Summary

Let Xi, i = 1,2,… be i.i.d. random variables with a common distribution function F(x). Let N be a positive integer-valued random variable, independent of the X’s, with a probability generating function ψ(u). Then G(x) = ψ(F(x)) and H(x) = 1−ψ(1−F(x)) are, respectively, the distributions of max(X1,…,XN) and of min(X1,…,XN). In sections 2 and 3 we derive some inequalities concerning F, G and H, their densities and their hazard rates. We also discuss there some cases in which the monotonicity of the hazard rate of F is preserved by G and H. In section 4 we give some solutions of a functional equation that appears as a condition in some of the theorems of section 3. We also characterize the geometric distributions by requiring the solutions to satisfy an additional assumption. By taking Xi and/or N as random vectors, we introduce in section 5 some methods of construction of multivariate distributions with desired marginals.

Key Words

Series and parallel systems hazard rate random walks geometric distribution Jensen’s inequality functional equation multivariate distributions with desired marginals log-convex functions 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Barlow, R. E. and Proschan, E. (1965). Mathematical Theory of Reliability. Wiley and Sons, New York.zbMATHGoogle Scholar
  2. [2]
    Buhrman, J. M. (1973). Statistica Neerlandica 27, 125–126.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [3]
    Dubey, D. S. (1969). Naval Res. Logist. Quart. 16, 37–40.Google Scholar
  4. [4]
    Dykstra, R. L., Hewett, J. E. and Thompson, W. A. (1973). Ann. Statist. 1, 674–681.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [5]
    Feller, W. (1968). An Introduction to Probability Theory and Its Applications, Vol. 1 ( 3rd ed. ). John Wiley and Sons, Inc., New York.zbMATHGoogle Scholar
  6. [6]
    Feller, W. (1971). An Introduction to Probability Theory and Its Applications, Vol. 2 ( 2nd ed. ). John Wiley and Sons, Inc., New York.zbMATHGoogle Scholar
  7. [7]
    Hardy, G. H., Littlewood, J. E. and Polya, G. (1952). Inequalities, (2nd ed.). Cambridge University Press.Google Scholar
  8. [8]
    Johnson, N. L. and Kotz, S. (1972). Distributions in Statistics, Continuous Multivariate Distributions. John Wiley and Sons, Inc., New York.zbMATHGoogle Scholar
  9. [9]
    Karlin, S. and McGregor, J. (1968a). Amer. Math. Soc. Trans. 132, 115–136.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [10]
    Karlin, S. and McGregor, J. (1968b). Amer. Math. Soc. Trans. 132, 137–145.MathSciNetzbMATHCrossRefGoogle Scholar
  11. [11]
    Kuczma, M. (1968). Functional Equations in a Single Variable. Polish Scientific Publishers.Google Scholar
  12. [12]
    Malik, H. J. and Abraham, B. (1973). Ann. Statist. 1, 588–590.MathSciNetzbMATHCrossRefGoogle Scholar
  13. [13]
    Marshall, A. W. and Proschan, F. (1972). In Inequalities, O. Shisha (ed.), 3, 225–234.Google Scholar
  14. [14]
    Raghunandanan, K. andPatil, S. A. (1972). Statistica Neerlandica 26, 121–126.MathSciNetzbMATHCrossRefGoogle Scholar
  15. [15]
    Shaked, M. (1974). A concept of positive dependence for exchangeable random variables. Submitted for publication. (Abstracted in Bull. Inst. Math. Statist. 2, 218–219.)Google Scholar
  16. [16]
    Takahasi, K. (1965). Ann. Inst. Statist. Math. 17, 257–260.MathSciNetzbMATHCrossRefGoogle Scholar
  17. [17]
    Widder, D. V. (1941). The Laplace Transform. Princeton University Press.Google Scholar
  18. [18]
    van Zwet, W. R. (1964). Convex Transformation of Random Variables. Mathematical Center, Amsterdam.Google Scholar

Copyright information

© D. Reidel Publishing Company, Dordrecht-Holland 1975

Authors and Affiliations

  • Moshe Shaked
    • 1
  1. 1.Department of StatisticsUniversity of RochesterRochesterUSA

Personalised recommendations